MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC ENTERPRISE VASCULAR RECONSTRUCTION DEVICE AND DELIVERY SYSTEM; INTRACRANIAL NEUROVASCULAR STENT

CODMAN AND SHURTLEFF, INC ENTERPRISE VASCULAR RECONSTRUCTION DEVICE AND DELIVERY SYSTEM; INTRACRANIAL NEUROVASCULAR STENT
Catalog Number ENF403912
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Infarction, Cerebral (1771); Death (1802)
Date of Event 09/14/2016
Type of Reportable Event Death
Additional Manufacturer Narrative
The contact from the facility reported that a female study subject presented with a subarachnoid hemorrhage.Her hunt and hess grade upon admission to the hospital was 3.Following placement of a ventriculostomy catheter, the patient was brought to the angiosuite, and a diagnostic cerebral was performed.Angiogram revealed a fusiform dissecting aneurysm of the distal basilar artery.The decision was to treat the aneurysm in a staged fashion, using the enterprise vascular reconstruction device (codman).The intent was to place two stents initially within dissecting fusiform distal basilar artery aneurysm for flow diversion purposes.The intent was then to perform follow up angiogram in 2 days to reassess aneurysm and possibly treat with additional stent placement or coiling depending on aneurysm appearance at follow up.The patient's husband was consented for the procedure.Two enterprise stents (enf403912/10694541) and (enf402312/10632707) were placed in the basilar artery, bridging the fusiform aneurysm.The distal vessel diameter was 2.25 mm and the proximal vessel diameter was 2.9 mm.The stents were placed without complication.Angiogram following stent placement revealed no normal vessel occlusion, and slight change of flow pattern within the aneurysm.There was no evidence of vessel damage after stent placement.The distal and proximal ends of the second stent did not fully expand but there was no limitation of blood flow as a result.There appeared to be good wall apposition with the stent and the vessel.There was no evidence of clot or platelet aggregation.At the completion of the procedure, the patient was noted to have fixed dilated pupils, and diminished brain stem reflexes.Ct of the head revealed no new hemorrhage.The hunt and hess grade after the procedure was 5.Repeat angiogram demonstrated no evidence of major basilar branch artery occlusion, and the basilar artery was patent.The patient didn't recover brain stem function, and she was declared brain dead a day later most probably from a brain stem infarct.The devices are implanted and not available for return.Per lr file # (b)(4).Lr packaging l/n 10632707.Lake region medical did review the device history records relative to the manufacturing, inspecting and packaging of the above mentioned lot.The device history record review also included a review of the certificate of conformance received from specialty coatings systems and nitinol devices and components, along with lake region medical¿s internal receiving inspection records for the stents issued to the complaint lot.The history records indicate this product was final inspection tested at lake region medical and was determined to be acceptable.Brain stem infarction, while not specifically listed within the ifu, is a known potential adverse event associated with the use of the enterprise vrd device when used in the basilar artery locations.The enetrprise vrd lists death, injury to normal tissues, ischemia and stroke as potential adverse events.All products undergo a 100% inspection prior to being released for sale; there is no evidence of a manufacturing issue related to this complaint.Review of the available information suggests that the target lesion anatomy and aneurysm characteristics as well as progression of the presenting neurologic deficits may have contributed to the reported event.No further action is required at this time.This report is related to mfr report # 1226348-2016-00151.
 
Event or Problem Description
The contact from the facility reported that a female study subject presented with a subarachnoid hemorrhage.Her hunt and hess grade upon admission to the hospital was 3.Following placement of a ventriculostomy catheter, the patient was brought to the angiosuite, and a diagnostic cerebral was performed.Angiogram revealed a fusiform dissecting aneurysm of the distal basilar artery.The decision was to treat the aneurysm in a staged fashion, using the enterprise vascular reconstruction device (codman).The intent was to place two stents initially within dissecting fusiform distal basilar artery aneurysm for flow diversion purposes.The intent was then to perform follow up angiogram in 2 days to reassess aneurysm and possibly treat with additional stent placement or coiling depending on aneurysm appearance at follow up.The patient's husband was consented for the procedure.Two enterprise stents (enf403912/10694541) and (enf402312/10632707) were placed in the basilar artery, bridging the fusiform aneurysm.The distal vessel diameter was 2.25 mm and the proximal vessel diameter was 2.9 mm.The stents were placed without complication.Angiogram following stent placement revealed no normal vessel occlusion, and slight change of flow pattern within the aneurysm.There was no evidence of vessel damage after stent placement.The distal and proximal ends of the second stent did not fully expand but there was no limitation of blood flow as a result.There appeared to be good wall apposition with the stent and the vessel.There was no evidence of clot or platelet aggregation.At the completion of the procedure, the patient was noted to have fixed dilated pupils, and diminished brain stem reflexes.Ct of the head revealed no new hemorrhage.The hunt and hess grade after the procedure was 5.Repeat angiogram demonstrated no evidence of major basilar branch artery occlusion, and the basilar artery was patent.The patient didn't recover brain stem function, and she was declared brain dead a day later most probably from a brain stem infarct.The devices are implanted and not available for return.

Brand Name
ENTERPRISE VASCULAR RECONSTRUCTION DEVICE AND DELIVERY SYSTEM
Common Device Name
INTRACRANIAL NEUROVASCULAR STENT
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA
MDR Report Key6031321
Report Number1226348-2016-00150
Device Sequence Number912275
Product Code NJE
UDI-Device Identifier10886704075394
UDI-Public(01)10886704075394(17)190428(10)10694541
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
H60001
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial
Report Date (Section B) 09/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/28/2019
Device Catalogue NumberENF403912
Device Lot Number10694541
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/19/2016
Initial Report FDA Received Date10/14/2016
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;